Email
Password
Remember meForgot password?
    Log in with Twitter

article imageCommon painkiller can kill post-op for some children

By KJ Mullins     Aug 19, 2009 in Health
The use of codeine after an adenotonsillectomy may be a deadly mistake. Doctors are the Hospital for Sick Kids in Toronto are warning the use of that common pain medication can depress the lungs so much that they stop working.
The common operation adenotonsillectomy is the removal of the tonsils and adenoids. This procedure is often an outpatient surgery with the patient returning home within hours. It is a cure for obstructive sleep apnea in many children but not for all.
Doctors have often used codeine post surgery to handle pain in youngsters. Codeine though converts into morphine at a rapid rate in many youngsters, leading to accidental overdoses.
Sick Kids reports:
“It is shocking to think that an otherwise healthy toddler who needed an adenotonsillectomy died as a result of the prescribed painkiller,” says Dr. Gideon Koren, the study’s senior author, who is also Director of the Motherisk Program and Professor of Paediatrics, Pharmacology, Pharmacy and Medical Genetics at the University of Toronto.
The use of codeine is most dangerous for those children who's sleep apnea is not cured by the operation.
More about Adenotonsillectomy, Codeine, Morphine
More news from
Latest News
Top News